Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 147, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 28, 2019, 3:09 PM CDT for Kittson County, Marshall County, Roseau County, Minnesota; Pembina County, Walsh County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2019, 3:09 PM CDT (20:09 UTC)
- Expired
- Jul 28, 2019, 3:35 PM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Marshall County, MN, Roseau County, MN, Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
660
WUUS53 KFGF 282009
SVRFGF
MNC069-089-135-NDC067-099-282100-
/O.NEW.KFGF.SV.W.0147.190728T2009Z-190728T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
309 PM CDT Sun Jul 28 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Marshall County in northwestern Minnesota...
Southern Kittson County in northwestern Minnesota...
West central Roseau County in northwestern Minnesota...
Northeastern Walsh County in northeastern North Dakota...
Southeastern Pembina County in northeastern North Dakota...
* Until 400 PM CDT.
* At 308 PM CDT, a severe thunderstorm was located near Mattson, or
22 miles northeast of Grafton, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hallock, Drayton, Karlstad, Lake Bronson, Kennedy, Halma and
Donaldson.
This includes Interstate 29 between mile markers 180 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4846 9729 4871 9720 4895 9632 4854 9639
TIME...MOT...LOC 2008Z 248DEG 33KT 4863 9703
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CJ1 follow-up statement
257
WWUS53 KFGF 282035
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
335 PM CDT Sun Jul 28 2019
MNC069-089-135-NDC067-099-282044-
/O.CAN.KFGF.SV.W.0147.000000T0000Z-190728T2100Z/
Marshall MN-Kittson MN-Roseau MN-Walsh ND-Pembina ND-
335 PM CDT Sun Jul 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL...
SOUTHERN KITTSON...WEST CENTRAL ROSEAU...NORTHEASTERN WALSH AND
SOUTHEASTERN PEMBINA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4846 9729 4871 9720 4895 9632 4854 9639
TIME...MOT...LOC 2033Z 248DEG 33KT 4872 9669
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:05 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 28, 1:05 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 105 PM CDT Sun Jul 28 2019 .UPDATE... Issued at 105 PM CDT Sun Jul 28 2019 The back edge of showers associated with the southern upper level wave now is near the Red River Valley and will continue to propagate eastward through the next few hours. Rainfall totals across the far southern parts of the forecast area 0.20-0.40 inches. A line of showers/thunderstorms have developed across central North Dakota associated with forcing from a mid-level trough extending from main upper level low across Canada (seen on water vapor imagery). Surface wind shift/convergence is slightly ahead of this convection, as are the better convective parameters. There has been a bit of clearing/heating along the surface boundary. If the current convection is able to catch up to the area with favorable environmental parameters there will be a brief period of severe storm potential. The main threats will be hail around an inch and winds up to 60 mph (lower end of the spectrum given 0-6 bulk shear around 25 knots with similar effective shear). There could also be the threat for funnel clouds (weak/brief tornado/landspout) given the stronger surface vorticity along the wind shift along with steeper low level lapse rates and stronger low level instability. Confidence in this weak/brief tornado threat is low we are not sure if the current convection will be able to catch up to the favorable environment, but if it does we will consider a SPS to raise awareness. && .SHORT TERM...(Today through Monday) Issued at 328 AM CDT Sun Jul 28 2019 Two rounds of precipitation to focus on today with the first coming primarily this morning into early afternoon as a short wave with a weak surface low lifts northeast from SD into north central MN. As it does PWats increase to above 1.5 inches across the southern valley and into west central MN. This efficient moisture column combined with strong omega and ML Cape less than 1000j/kg will bring showers and general thunderstorms to areas primarily along and south of a Valley City to Bemidji line with generally a quarter to half inch and areas south of a Wahpeton to Wadena line seeing better chances for higher amounts upwards to an inch of rainfall. The second area of concern will be along a westerly winds shift currently entering the extreme NW corner of ND. As it advances east across the state this morning its expected to reach the Devils Lake basin with convection developing along the boundary between 12 and 2pm. Instability ahead is the main question mark today as cloud cover from the first round of precip will or could impact daytime heating. Hourly runs of the HRRR have been indicating a pocket of instability ahead of the wind shift stretching from the northern valley southwestward into S ND of MUCAPE of 1000 to 2000 J/KG with weak 0-6km bulk shear around 30kts. Multi cellular storm mode is expected along the boundary as storms quickly develop. However as the cells move east they will merge and weaken from running into an environment with less instability. Good agreement with storms and showers ending quickly west to east late this afternoon into early evening. This area of storms will create a more scattered rainfall foot print with generally a tenth to a quarter of an inch. Overnight a cold front pushes south across the area. Setting up a cool and breezy Monday as increasing pressure gradient ahead of sfc high pressure induces good mixing. Depending on cloud cover across NW MN afternoon temps may not get out of the 60s with low to mid 70s for the rest of the region as northwest winds will be 15 to 25mph. .LONG TERM...(Monday night through Saturday) Issued at 328 AM CDT Sun Jul 28 2019 Tuesday... Surface high pressure over the eastern Dakotas/western MN will accompany a fairly cool airmass that will bring well below normal temperatures to the region for Tuesday. Ensemble guidance continues to support the idea that many locations will see morning lows in the mid to upper 40s. Afternoon temperatures will gradually warm into the mid/upper 70s. Wednesday through Saturday... The aforementioned surface high is expected to shift east/southeastward by Wednesday and will allow warm, moist return flow through the central US through the second half of the week. This will help temperatures recover to seasonal normal, or even slightly above normal, temperatures with highs in the mid to upper 80s. A persistent upper level ridge over the western CONUS will remain in place through this period and allow weak upper level disturbances embedded in the mean flow to propagate into the northern Plains. Each of these disturbances will bring isolated to scattered shower/thunderstorm chances as lift associated with the wave/weak surface fronts glances the warm, moist airmass in place over the region. Generally, deep layer shear appears limited spatially and temporally so the overall severe threat is low at this time. While it is fairly likely that showers and thunderstorms will occur at some point during this period, high model spread gives low confidence in any specifics as far as timing and placement of the best storm chances. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 105 PM CDT Sun Jul 28 2019 Mainly VFR conditions through the period. Main impacts will be showers currently affecting KBJI (will be east by mid-afternoon) and then line of thunderstorms approaching eastern North Dakota. These thunderstorms will likely impact KDVL early this afternoon. Not sure if they will hold together further east, but will monitor and update forecasts as needed. Gusty northwest winds expected most areas Monday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...TG SHORT TERM...JK LONG TERM...AM AVIATION...TG
Hazardous weather outlook, Jul 28, 9:00 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 900 AM CDT Sun Jul 28 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 900 AM CDT Sun Jul 28 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms this morning, more widespread across the southern Red River Valley into west central Minnesota. Rainfall up to 2 inches where activity is more widespread. Isolated severe thunderstorms are possible across eastern North Dakota and northwest Minnesota this afternoon. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Late day storms will be possible for the latter half of the week as moisture and heat return to the region Wednesday through Saturday evenings and overnights. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 28, 1:29 PM CDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Grand Forks ND 129 PM CDT Sun Jul 28 2019 NDZ014-024-026-281915- Nelson ND-Eddy ND-Benson ND- 129 PM CDT Sun Jul 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND EDDY COUNTIES UNTIL 215 PM CDT... At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near Brantford, or 32 miles south of Devils Lake, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Brantford around 140 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4785 9917 4792 9852 4759 9850 4759 9920 TIME...MOT...LOC 1828Z 260DEG 20KT 4765 9902 CJ
Special weather statement, Jul 28, 1:45 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
145 PM CDT Sun Jul 28 2019
NDZ016-026-027-054-281930-
Nelson ND-Eastern Walsh County ND-Western Walsh County ND-
Grand Forks ND-
145 PM CDT Sun Jul 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON AND SOUTH CENTRAL WALSH COUNTIES UNTIL 230 PM
CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Michigan, or 33 miles east of Devils Lake, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Whitman around 150 PM CDT.
Petersburg around 205 PM CDT.
Dahlen and Niagara around 215 PM CDT.
Forest River Colony and Fordville around 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4814 9828 4822 9805 4825 9767 4790 9783
4789 9836
TIME...MOT...LOC 1844Z 260DEG 20KT 4807 9816
CJSpecial weather statement, Jul 28, 2:18 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
218 PM CDT Sun Jul 28 2019
MNZ004-NDZ008-016-282015-
Kittson MN-Pembina ND-Eastern Walsh County ND-
218 PM CDT Sun Jul 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KITTSON...NORTH CENTRAL
WALSH AND PEMBINA COUNTIES UNTIL 315 PM CDT...
At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Joliette, or 26 miles north of Grafton, moving east at 20 mph.
Penny size hail will be possible with this storm.
This strong thunderstorm will be near...
Joliette around 230 PM CDT.
Humboldt around 250 PM CDT.
Northcote and Hallock around 300 PM CDT.
Orleans around 310 PM CDT.
Lancaster around 315 PM CDT.
Other locations impacted by this storm include American Crystal
Sugar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4900 9666 4866 9684 4844 9786 4851 9786
4900 9751
TIME...MOT...LOC 1918Z 255DEG 19KT 4879 9730
CJSpecial weather statement, Jul 28, 2:56 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
256 PM CDT Sun Jul 28 2019
NDZ026-027-282045-
Nelson ND-Grand Forks ND-
256 PM CDT Sun Jul 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR GRAND FORKS AND SOUTHEASTERN
NELSON COUNTIES UNTIL 345 PM CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Niagara, or 33 miles west of Grand Forks, moving east at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
McCanna around 300 PM CDT.
Larimore and Orr around 305 PM CDT.
Turtle River State Park and Arvilla around 315 PM CDT.
Honeyford and Gilby around 320 PM CDT.
Mekinock, Grand Forks AFB and Emerado around 325 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4808 9797 4820 9731 4819 9714 4818 9715
4818 9714 4817 9715 4816 9714 4816 9713
4814 9715 4814 9714 4772 9726 4769 9816
TIME...MOT...LOC 1955Z 265DEG 33KT 4799 9779
CJLocal storm report, Jul 28, 2:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM FUNNEL CLOUD 3 N MICHIGAN 48.07N 98.12W
07/28/2019 Nelson ND FIRE DEPT/RESCUE
HALFWAY DOWN TO THE GROUND
0243 PM FUNNEL CLOUD 3 NW FORDVILLE 48.25N 97.84W
07/28/2019 Walsh ND LAW ENFORCEMENT
LAW ENFORCEMENT REPORTING MULTIPLE FUNNEL CLOUDS
THROUGHOUT WALSH COUNTY
&&
TGRAFENASpecial weather statement, Jul 28, 3:05 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Grand Forks ND 305 PM CDT Sun Jul 28 2019 MNZ004-005-007-008-NDZ008-016-282100- East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-Pembina ND- Eastern Walsh County ND- 305 PM CDT Sun Jul 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL... KITTSON...WESTERN ROSEAU...NORTHEASTERN WALSH AND SOUTHEASTERN PEMBINA COUNTIES UNTIL 400 PM CDT... At 304 PM CDT, Doppler radar was tracking a strong thunderstorm over Robbin, or 17 miles northeast of Grafton, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Kennedy around 320 PM CDT. Donaldson around 325 PM CDT. Lake Bronson around 345 PM CDT. Halma and Lake Bronson State Park around 350 PM CDT. Karlstad around 355 PM CDT. Other locations impacted by this storm include American Crystal Sugar. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4852 9624 4845 9732 4900 9704 4900 9618 TIME...MOT...LOC 2004Z 262DEG 28KT 4859 9711 CJ
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:18 PM CDT | Special Weather Statement | FGF | Kittson | 57 min |
| Jul 28, 3:05 PM CDT | Special Weather Statement | FGF | Kittson | 55 min |
| Jul 28, 3:20 PM CDT | Special Weather Statement | FGF | Marshall | 55 min |
| Jul 28, 3:56 PM CDT | Special Weather Statement | FGF | Kittson, Marshall | 49 min |
| Jul 28, 1:29 PM CDT | Special Weather Statement | FGF | Eddy | 46 min |
| Jul 28, 1:45 PM CDT | Special Weather Statement | FGF | Nelson | 45 min |
| Jul 28, 2:12 PM CDT | Tornado Warning | FGF | Nelson | 48 min |
| Jul 28, 2:16 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Pembina, Walsh | 59 min |
| Jul 28, 2:44 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Pembina, Walsh | 46 min |
| Jul 28, 2:56 PM CDT | Special Weather Statement | FGF | Grand Forks | 49 min |
| Jul 28, 3:28 PM CDT | Special Weather Statement | FGF | Steele | 32 min |
| Jul 28, 4:59 PM CDT | Special Weather Statement | FGF | Sargent | 46 min |
| Jul 28, 5:16 PM CDT | Special Weather Statement | FGF | Cass | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.